Virginia, 2012

Dense Fog in Virginia, March 23, 2012

March 23, 2012 · NWS LWX · 7 events in 7 counties and zones

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 22, 8:20 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 8:20 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 PM EDT THU MAR 22 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OFF THE MID-ATLANTIC COAST
THROUGH FRIDAY...KEEPING UNSEASONABLY WARM CONDITIONS ACROSS THE
AREA. A LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE MID
ATLANTIC FROM THE WEST FRIDAY NIGHT AND SATURDAY...THEN MOVE ACROSS
THE REGION SATURDAY NIGHT AND SUNDAY...BRINGING UNSETTLED WEATHER
THROUGH THE WEEKEND. HIGH PRESSURE RETURNS FOR MONDAY AND PERSISTS
INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HIPRES RMNS E OF RGN TNGT...WITH MODEST LLVL SLY FLOW CONTG ACRS
SRN ZONES...AND E WINDS ACRS N/E ZONES. TEMPS ALREADY FALLING INTO
U60S THIS EVE...AND WITH DEWPOINTS AROUND 60F MOST AREAS...BNDRY
LYR WILL BE NEAR SATURATION BY MIDNIGHT. WITH CLEAR SKIES AND
LGT/CALM WINDS...TMW MRNG LOOKS TO CONT TREND OF PREV MRNGS WITH
AREAS OF FOG...SOME DNS.

FEW ROGUE SHWRS DIMINISHING ACRS SHEN VLY AND FAUQUIER CNTY. CWA
SHUD BE PCPN-FREE BY MIDNGT AND RMN SO OVNGT.

SEE CLIMATE SECTION BELOW FOR DETAILS ON ANOMALOUSLY WARM TEMPS.

&&

.SHORT TERM /6 AM FRIDAY THROUGH 6 AM FRIDAY/...
WHAT CAN BE SAID? HIGH PRES WL RMN OFF THE E CST W/ A LARGE CUTOFF
LOW SPINNING SLOWLY IN THE MID MS VLLY THERE'LL BE A CONTINUANCE
OF THIS ABNORMALLY WARM WX - AFTR MRNG FOG BURNS OFF MUCH OF THE
AREA SEE TEMPS RISE TO NEAR 80 - OVER 20 DEGS ABV NRML. GIVEN THE
WARMTH AND MOISTURE SCT RW/TRW ARE PSBL OVR THE MTNS DURG THE
AFTN/EVE. W/ SUCH A LGT UPR LVL WIND PATTERN IF STORMS DO FORM
THESE WL NOT MOVE TOO FAR E OFF THE MTNS.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
A...DEEP CUTOFF LOW...ANTICIPATED FOR THE LAST WEEK AND A HALF FROM
LONG-RANGE GUIDANCE TO BREAK THE PERSISTENT RIDGE...WILL MOVE EAST
ACROSS THE MIDWEST FRIDAY NIGHT BEFORE DRIFTING ESE ACROSS THE MID
ATLANTIC STATES SATURDAY THROUGH SUNDAY. THE DEEP SUBTROPICAL FETCH
OF THIS SYSTEM WILL BRING PWATS TWO TO THREE STANDARD DEVIATIONS
ABOVE NORMAL...1.2 TO 1.5 INCHES...FOR SATURDAY INTO SUNDAY. FLASH
FLOODING WORDING WILL BE ADDED TO THE HWO.

EXPECT OUTER BANDS OF PRECIP TO ENTER THE CWA FROM THE WEST FRIDAY
NIGHT...WITH PERIODIC HEAVY RAIN AND THUNDERSTORMS THEN SATURDAY
INTO SUNDAY. WITH HIGH PRESSURE DEVELOPING ACROSS NRN NEW ENGLAND ON
SATURDAY...EXPECT A BIT OF AN ONSHORE FLOW INTO NERN MD...WITH THE
POTENTIAL FOR BOUNDARIES THAT WOULD LOCALLY ENHANCE RAINFALL. QPF IS
UNCERTAIN AS OF THIS TIME...AT LEAST HALF AN INCH IS EXPECTED ACROSS
THE AREA...TWO OR MORE INCHES SHOULD BE EXPECTED IN ISOLATED
LOCATIONS.

MAX TEMPS SATURDAY AT LEAST LOW TO MID 70S...BREAKS IN THE SWATHS OF
RAIN/LINES OF EMBEDDED THUNDERSTORMS...COULD LOCALLY ALLOW UPR 70S.
WARM NIGHTS PERSIST THROUGH THE WEEKEND...MID TO UPR 50S SATURDAY
MORNING AND LOW TO MID 50S SUNDAY MORNING.

12Z GFS AND NAM GUIDANCE HAS THE UPR PORTIONS OF THE LOW PUSH OFF
THE MID ATLANTIC COAST SUNDAY EVENING...WITH WRAP AROUND PRECIP
ENDING THAT NIGHT. THE ECMWF GUIDANCE HAS NOT COME INTO OUR OFFICE
SINCE MONDAY...THOUGH FWIW THE 19TH 12Z RUN FROM THE ECMWF IS
PRETTY WELL IN LINE FROM THE GFS.

HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE ERN CONUS FOR THE FIRST
HALF OF NEXT WEEK. EXPECT LOWS IN THE MID TO UPR 30S NORTH AND WEST
OF THE BALT-WASH METRO AREA. LOCALIZED FROST IS POSSIBLE MONDAY AND
TUESDAY NIGHTS...AN ISSUE CONSIDERING THE INCREDIBLY WARM SPRING WE
HAVE HAD. STAY TUNED FOR FROST-FREEZE INFORMATION. OTHERWISE...
EXPECT TEMPERATURES CLOSER TO THE NORMALS...HIGHS AROUND 60F...LOWS
IN THE LOW 40S IN THE CITIES/SRN MD/NEAR SHORE...30S IN RURAL AREAS.

A MORE PROGRESSIVE AND COOLER PATTERN IS EXPECTED COMPARED TO THE
DRIFTING RIDGE WE HAVE HAD THE LAST WEEK AND A HALF. THE NEXT COLD
FRONT LOOKS TO BE IN THE MIDDLE PART OF NEXT WEEK.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
CONDITIONS SIMILAR TO LAST NIGHT... VFR CONDITIONS WILL PERSIST FOR
THE NEXT FEW MORE HOURS BEFORE VSBYS BEGIN TO DROP.  LIKE THIS
MORNING... IFR AND LIFR ARE EXPECTED THROUGH THE EARLY MORNING HOURS
AT ALL TERMINALS.  LIGHT WINDS AND SATURATED SURFACES WILL WARRANT
1/2 SM INTO THE MORNING HOURS ON FRIDAY.  AFTER SUNRISE CONDITIONS
WILL SLOWLY IMPROVE AND SKIES WILL CLEAR BY NOON. PREV DISCUSSION FOLLOWS...

PERIODIC SHOWERS AND THUNDERSTORMS/POTENTIAL FOR IFR CONDITIONS LATE
FRIDAY NIGHT INTO SUNDAY AS A LOW MOVES EAST ACROSS THE MID
ATLANTIC. HIGH PRESSURE/VFR THEN EARLY NEXT WEEK.

&&

.MARINE...
SE FLOW AT AOB 10 KTS OVNGT. FOG SHUD DVLP OVNGT...SOME WILL BE
DNS. FOG SLOW TO DIMINISH TMW MRNG...WITH WINDS RMNG LGT. PREV
DISCUSSION FOLLOWS...

ONSHORE FLOW ACROSS THE CHESAPEAKE BAY REGION FRIDAY NIGHT THROUGH
SATURDAY...WITH SHOWERS AND THUNDERSTORMS CONTINUING INTO SUNDAY.
NLY FLOW BEHIND THE LOW SHOULD CAUSE SOME 20+KT GUSTS AND SMALL
CRAFT ADVISORIES...AT LEAST OVER THE MAIN STEM OF THE BAY...SUNDAY
NIGHT THROUGH MONDAY NIGHT. HIGH PRESSURE THEN INTO THE MIDDLE PART
OF NEXT WEEK.

&&

.CLIMATE...
A SHORT CLIMO NOTE - I DID A SEARCH ON "WARMEST AVG TEMPS FOR
MONTH OF MAR (THRU 3/21)". SO FAR THIS IS THE WARMEST MAR AT DCA
(56.4 VS. 56.1 IN 1921)...#2 AT BWI (55.O IN 1921 VS. 53.4)..AND
FAR AND AWAY #1 AT IAD (53.5 VS. 50.6 IN 1990). LIKEWISE SO FAR
THIS MONTH HAS HAD THE HIGHEST AVG MIN TEMPS AT DCA AND IAD...#4
AT BWI.

YDA/WED...RECORD HIGH MINIMA WERE SET AT IAD AND DCA.
TDA/THU...KIAD IS POISED TO BREAK ANOTHER DAILY RECORD HIGH
MINIMUM TEMP. SO FAR...LOW TEMP HAS REACHED 54F. THE RECORD IS
53F...SET IN 2010. IF THE RECORD IS BROKEN...IT WILL BE THE 5TH
CONSECUTIVE DAY THIS HAS OCCURRED. THE DAILY RECORD HIGH MINIMA
FOR BOTH FRIDAY THE 23RD AND SATURDAY THE 24TH AT DULLES ARE
FORECAST TO BE BROKEN AS WELL. DAILY RECORD MAXIMA MAY BE
THREATENED FRIDAY AT IAD AND BWI...WHERE RECORDS ARE 83 IN 1994
AND 82 IN 1907...RESPECTIVELY TEMPERATURES ARE FCST TO REACH AROUND
80F.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...WOODY!/JACKSON
NEAR TERM...KONARIK
SHORT TERM...WOODY!
LONG TERM...JACKSON
AVIATION...HAS/JACKSON
MARINE...KONARIK/JACKSON
CLIMATE...WOODY!/KONARIK
Hazardous weather outlook, Mar 22, 3:15 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU MAR 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
415 PM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT INTO
SUNDAY.  FLOODING AND FLASH FLOODING ARE POSSIBLE ACROSS THE
OUTLOOK AREA.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS SATURDAY INTO CENTRAL
AND NORTHERN VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
415 PM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT INTO
SUNDAY.  FLOODING AND FLASH FLOODING ARE POSSIBLE ACROSS THE
OUTLOOK AREA.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS SATURDAY INTO CENTRAL
AND NORTHERN VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Page

When
March 23, 12:55 AM EST to 7:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Culpeper

When
March 23, 1:36 AM EST to 6:55 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Southern Fauquier

When
March 23, 1:36 AM EST to 6:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Warren

When
March 23, 2:00 AM EST to 8:00 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Northern Fauquier

When
March 23, 3:00 AM EST to 9:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Clarke

When
March 23, 4:00 AM EST to 10:00 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Loudoun

When
March 23, 4:30 AM EST to 8:30 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369601, 369595, 369596, 369598, 369599, 369597, 369594.